Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 142, NWS Shreveport, LA

May 8, 20124 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 8, 2012, 6:17 PM CDT for 4 counties in Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 6:17 PM CDT (23:17 UTC)
Expired
May 8, 2012, 7:00 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Marion County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 80 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KSHV 082317
SVRSHV
TXC183-203-315-459-090000-
/O.NEW.KSHV.SV.W.0142.120508T2317Z-120509T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT TUE MAY 8 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREGG COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  SOUTHWESTERN MARION COUNTY IN NORTHEAST TEXAS...
  EAST CENTRAL UPSHUR COUNTY IN NORTHEAST TEXAS...

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DIANA...OR 11 MILES EAST OF GILMER...AND MOVING SOUTHEAST AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARLETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3279 9443 3250 9465 3270 9487 3288 9476
TIME...MOT...LOC 2317Z 304DEG 14KT 3274 9474

$$

20
1 follow-up statement
004 
WWUS54 KSHV 082339
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
639 PM CDT TUE MAY 8 2012

TXC183-203-315-459-090000-
/O.CON.KSHV.SV.W.0142.000000T0000Z-120509T0000Z/
GREGG TX-HARRISON TX-MARION TX-UPSHUR TX-
639 PM CDT TUE MAY 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR UPSHUR...MARION...HARRISON AND GREGG COUNTIES...

AT 638 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR DIANA...OR 14 MILES NORTHEAST OF
LONGVIEW...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARLETON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3285 9471 3276 9447 3250 9465 3267 9483
TIME...MOT...LOC 2339Z 304DEG 14KT 3269 9466

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:57 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 8, 2:57 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT TUE MAY 8 2012

.DISCUSSION...
DESPITE DESTABILIZING ATMOSPHERE...CONVECTION HAS BEEN A LITTLE
SLOW TO GET GOING. A LITTLE SUBSIDENCE BEHIND THE LEFTOVER VORT
NOTED ACROSS NW LA MAY BE TO BLAME. NONETHELESS...MODELS CONTINUE
TO INDICATE THE POSSIBILITY OF AT LEAST SCT COVERAGE THROUGH WED
EVENING...AS A SERIES OF WEAK UPPER DISTURBANCES MOVE ACROSS THE
REGION. UNCERTAINTY/LACK OF PRIMARY FOCUS WILL PRECLUDE ANY
LIKELY POPS ATTM.

RAIN IS EXPECTED TO FINALLY MOVE OUT BY WED NIGHT...AS SFC HIGH
PRESSURE BUILDS INTO THE REGION. THIS WILL KEEP THE REGION DRY AND
NEAR SEASONAL NORMALS TEMP-WISE THROUGH THU. UPPER LOW CURRENTLY
SPINNING OVER THE BAJA REGION WILL BEGIN TO MOVE EWD INTO
TX...BRAINING CHANCES FOR RAIN BACK TO OUR REGION ON FRI THROUGH
THE WEEKEND.

WEAK UPPER TROUGHING OVER THE GREAT LAKES THROUGH EARLY NEXT WEEK
APPEARS TO LEAVE US IN A NEAR-ZONAL NW FLOW PATTERN...WITH RAIN
CHANCES UNABLE TO BE RULED OUT THROUGH THE END OF THE PD. /12/

&&

.AVIATION...
TWO MESOSCALE FEATURES ON THE RADAR THIS AFTERNOON ARE PLAYING HAVOC
WITH STORM DEVELOPMENT OR LACK THEREOF ACROSS THE FOUR STATE REGION.
THE FIRST OF THESE FEATURES CAN BE SEEN SPINNING ACROSS EXTREME SW
AR/NW LA WITH THE SECOND LOCATED IN THE VICINITY OF ACT. WITH
CONVECTIVE TEMPERATURES JUST NOW BEING REACHED ACROSS THE
REGION...WE ARE STARTING TO SEE SOME WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS EXTREME NORTHERN LOUISIANA AND
SOUTHERN ARKANSAS. SUBSIDENCE WAS OBSERVED IN THE WAKE OF THIS
FEATURE ACROSS NE TX FOR A GOOD PORTION OF THE DAY BUT WE ARE JUST
NOW GETTING SOME CONVECTION DEVELOPING FROM NEAR SULPHUR SPRINGS
SOUTH TO NEAR PALESTINE AND ATHENS TEXAS.

GIVEN THE MOISTURE PROFILES PRESENT AND WEAK INSTABILITY
PRESENT...FEEL LIKE PRECIPITATION COVERAGE SHOULD CONTINUE
INCREASING THROUGHOUT THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING. FOR THIS REASON...HAVE EITHER MENTIONED VCTS OR TEMPO TSRA
FOR MOST LOCATIONS THIS AFTERNOON INTO THE EVENING HOURS. BEYOND
04Z...CONFIDENCE IS NOT STRONG WITH LARGE DISCREPANCIES IN THE SHORT
TERM PROGS ON JUST HOW MUCH CONVECTION CAN SUSTAIN ITSELF AFTER
DARK. HAVE DECIDED TO PREVAIL MVFR CONDITIONS ALONG WITH VCTS TSRA
THROUGH THE NIGHT ACROSS MOST TERMINAL LOCATIONS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  79  57  82  59 /  50  30  10  10  10
MLU  64  78  55  82  56 /  50  40  10  10  10
DEQ  56  79  49  80  53 /  30  10  10  10  10
TXK  61  78  54  80  57 /  40  20  10  10  10
ELD  61  77  51  80  54 /  50  30  10  10  10
TYR  62  78  57  80  60 /  50  20  10  10  10
GGG  63  79  56  81  59 /  50  20  10  10  10
LFK  66  80  59  83  61 /  50  40  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/13
Hazardous weather outlook, May 8, 11:37 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1137 AM CDT TUE MAY 8 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1137 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY
AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES INTERACT WITH A
FRONTAL BOUNDARY. ALTHOUGH SOME STORMS MAY PRODUCE SMALL HAIL AND
GUSTY WINDS...NO ORGANIZED WIDESPREAD SEVERE WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AS
AN UPPER-LEVEL DISTURBANCE PUSHES ACROSS THE REGION. OTHERWISE...
SHOWERS AND THUNDERSTORMS LOOK TO RETURN BY THE WEEKEND AS A
SECOND FRONTAL BOUNDARY AND UPPER-LEVEL LOW MOVE ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

12

In the hours before

Local storm report, May 8, 1:22 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CDT TUE MAY 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CARTHAGE                32.15N 94.34W
05/07/2012                   PANOLA             TX   BROADCAST MEDIA

            THUNDERSTORM WIND GUSTS DOWNED TREES IN CARTHAGE. ONE OF
            THESE TREES FELL ACROSS A MOBILE HOME. THERE WERE NO
            REPORT OF INJURIES.

&&

13
Local storm report, May 8, 1:31 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
131 PM CDT TUE MAY 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     LONGVIEW                32.52N 94.76W
05/07/2012                   GREGG              TX   BROADCAST MEDIA

            A LARGE PINE TREE FELL ON A HOUSE ON LINCOLN DRIVE.

&&

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:29 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Upshur, Wood46 min
May 7, 7:42 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Morris, Red River, Titus33 min
May 7, 8:17 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Morris, Titus, Upshur43 min
May 7, 8:29 PM CDTSevere Thunderstorm WarningSHVSmith, Wood46 min
May 7, 8:50 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion, Morris, Upshur55 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Upshur48 min
May 7, 10:29 PM CDTSevere Thunderstorm WarningSHVRed River61 min
May 7, 10:37 PM CDTAreal Flood AdvisorySHVCamp, Franklin, Morris, Titus, Upshur, Wood3 hr
May 8, 5:32 PM CDTSevere Thunderstorm WarningSHVMorris, Red River, Titus58 min
May 8, 5:56 PM CDTAreal Flood AdvisorySHVMorris, Red River, Titus64 min
May 8, 6:57 PM CDTAreal Flood AdvisorySHVMorris, Red River, Titus2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.